question-icon

What are the side effects of long term intake of Divalproex and Phenytoin?

default
Posted on Tue, 21 Jun 2016
Question: I have been taking 1000 mg Divalproex Sodium in the morning and at night with 200 mgs.of Phenytoin Ex mornings and nights. I am started having this problem at age 22 years old, my nerology said that the medicine wood probloably kill me before my seizures.
doctor
Answered by Dr. Nishikant Shrotri (10 hours later)
Brief Answer:
Monitor by Liver Function Tests and Kidney Function Tests

Detailed Answer:
Dear XXXXXXX

You are welcome on HCM platform.

At the outset, I am not clear why your doctor has warned you about the risk to your life due to the two medicines: Divalproex Sodium and Phenytoin. Do you have any existing problem other than the epilepsy - Liver or Kidney in particular?

Both these medicines have a common toxic effect and that is on Liver.

Divalproex sodium is a stable co-ordination compound comprised of sodium valproate and valproic acid. Liver failure resulting in fatalities has occurred in patients receiving valproate and its derivatives. These incidents usually have occurred during the first six months of treatment. Serious or fatal Liver toxicity may be preceded by non-specific symptoms such as malaise, weakness, lethargy, facial oedema, anorexia, and vomiting. In patients with epilepsy, a loss of seizure control may also occur. Therefore, you should be monitored closely for appearance of these symptoms. Serum liver tests must have be performed prior to therapy. Now at frequent intervals thereafter, they should regularly be performed for monitoring the Liver function.

Phenytoin Sodium is related to the barbiturates in chemical structure.
Cases of acute Liver toxicity, including infrequent cases of acute Liver failure, have been reported with phenytoin.

Hence, I feel you should take following steps:

1. Get clarified from your doctor as to why he/she feels there is risk to your life - more from the medicines than from the seizures.

2. Get your blood examined for the Liver Function Tests and continue monitoring with these tests.

3. Any violation from the safety margins of these tests should be reported to your Physician ASAP.

4. It seems from your previous history that you are facing some urinary problem also. Yes, these medicines do have adverse effect on the kidney functioning also. So please get your Kidney function tests also done.

You may report your Physician these test reports. Based on the results of these tests, your physician may advice you about the continuation of the same medicines or switching to some other regime. After all, you have to take some safe medicines for controlling your seizures.

Dr. Nishikant Shrotri







Above answer was peer-reviewed by : Dr. Yogesh D
doctor
Answered by
Dr.
Dr. Nishikant Shrotri

OBGYN

Practicing since :1968

Answered : 2916 Questions

premium_optimized

The User accepted the expert's answer

Share on
What are the side effects of long term intake of Divalproex and Phenytoin?

Brief Answer: Monitor by Liver Function Tests and Kidney Function Tests Detailed Answer: Dear XXXXXXX You are welcome on HCM platform. At the outset, I am not clear why your doctor has warned you about the risk to your life due to the two medicines: Divalproex Sodium and Phenytoin. Do you have any existing problem other than the epilepsy - Liver or Kidney in particular? Both these medicines have a common toxic effect and that is on Liver. Divalproex sodium is a stable co-ordination compound comprised of sodium valproate and valproic acid. Liver failure resulting in fatalities has occurred in patients receiving valproate and its derivatives. These incidents usually have occurred during the first six months of treatment. Serious or fatal Liver toxicity may be preceded by non-specific symptoms such as malaise, weakness, lethargy, facial oedema, anorexia, and vomiting. In patients with epilepsy, a loss of seizure control may also occur. Therefore, you should be monitored closely for appearance of these symptoms. Serum liver tests must have be performed prior to therapy. Now at frequent intervals thereafter, they should regularly be performed for monitoring the Liver function. Phenytoin Sodium is related to the barbiturates in chemical structure. Cases of acute Liver toxicity, including infrequent cases of acute Liver failure, have been reported with phenytoin. Hence, I feel you should take following steps: 1. Get clarified from your doctor as to why he/she feels there is risk to your life - more from the medicines than from the seizures. 2. Get your blood examined for the Liver Function Tests and continue monitoring with these tests. 3. Any violation from the safety margins of these tests should be reported to your Physician ASAP. 4. It seems from your previous history that you are facing some urinary problem also. Yes, these medicines do have adverse effect on the kidney functioning also. So please get your Kidney function tests also done. You may report your Physician these test reports. Based on the results of these tests, your physician may advice you about the continuation of the same medicines or switching to some other regime. After all, you have to take some safe medicines for controlling your seizures. Dr. Nishikant Shrotri